Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Mobile, AL

August 12, 1998Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 12, 1998, 2:59 PM CDT for Escambia County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1998, 2:59 PM CDT (19:59 UTC)
Expired
Aug 12, 1998, 3:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:05 PM CDTThunderstorm Wind 50Gonzalez, FLTrees were blown down near Gonzalez.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2665 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KMOB 122000 RRA
SVRMOB
FLC033-122045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 345 PM CDT

* AT 258 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
  OF CANTONMENT OR 1 MILE SOUTHWEST OF GONZALEZ... AS INDICATED BY
  DOPPLER RADAR... MOVING EAST 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  GONZALEZ BY 302 PM CDT
  ENSLEY BY 310 PM CDT
  OLIVE BY 325 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CDT WED AUG 12 1998

LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH ACROSS CENTRAL MS AND
CENTRAL AL.  SATELLITE LOOPS SHOW MCS ACROSS NORTH LA SLOWLY BUILDING
EAST INTO CENTRAL MS.  NGM AND ETA IN GENERAL AGREEMENT OF KEEPING
THE GENERAL OVERALL PATTERN ABOUT THE SAME FOR THE NEXT TWO DAYS.
DEEP MOISTURE REMAINS IN PLACE THROUGH THE PERIOD.  PW'S REMAIN
AROUND 2.0 INCHES THROUGH THE PERIOD.  MODELS SHOW SEVERAL IMPULSES
MOVING ACROSS OR NEAR THE CWA FOR THE NEXT TWO DAYS.  EXPECT MCS TO
PASS ACROSS OUR NORTHERN COUNTIES TONIGHT. BECAUSE OF EXPECTED
PROXIMITY OF MCS TO CWA TONIGHT WILL KEEP CHANCE OF RAIN IN ACROSS
ALL OF AREA.  OTHER THAN THAT PERSISTENCE SEEMS LIKE THE BEST
FORECAST.  WILL SEE SCATTERED TRW/RW THURSDAY AND FRIDAY WITH
OUTFLOWS AND WEAK IMPULSES BEING FOCUS FOR DEVELOPMENT.  TEMPS WILL
BE A LITTLE LOWER ON THURSDAY BECAUSE OF CLOUDS AND RAIN.  FAN
NUMBERS LOOK BETTER THAN FWC NUMBERS SO WILL GO CLOSE TO THEM.  COULD
SEE SOME VERY HEAVY RAINFALL ACROSS OUR NORTHERN COUNTIES TONIGHT AND
THURSDAY.

CONTINUED CURRENT MARINE ZONE TREND WITH GENERAL WEST TO SOUTHWEST
WINDS AROUND 10 KNOTS.  SEAS WILL BE AROUND 1 FT...PROTECTED WATERS
SMOOTH TO A LIGHT CHOP...EXCEPT HIGHER WINDS AND SEAS NEAR SCATTERED
SHOWERS AND TSTMS.

MOB 73/90/73/91 3635 PNS 75/91/74/91 3635
DTS 77/90/76/90 3635 GZH 73/88/72/91 4635 01

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.